Chronic cough started 6 months ago please help

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
jeremyjar
Guest
Posts: 3
Joined: Sat Jul 07, 2007 5:17 pm

Chronic cough started 6 months ago please help

Postby jeremyjar » Sat Jul 07, 2007 6:19 pm

Age: 25
Sex: M

I have had a dry cough for about 7 months that started with a tight feeling in my chest I felt it might be a virus. I went to see my allergist see preformed some tests. And determined that I have year round allergies. She also had me due a Spirometry test including testing the effect of inhaled steroids, results normal. See prescribed Singulair so I tried that, my cough did not seem to get better immediately but over time it seem to be less of a problem. My general doctor had my due a chest x-ray that came back normal. She ordered me a Z pack that had no effect.

I had little cough or tightness in my chest for at least 4 months, but the Singulair I was using I felt might be making my breathing feel funny and most likely was killing my liver. I stop using the Singulair and the cough is back. But I am not convinced that stopping the drugs is the reason. The cough cam back about 3 days after stopping Singulair.

I considered acid reflux as a possible cause because my research indicated you could have acid reflux without heartburn. I really don’t have any of the symptoms of acid reflux but I still tried over the counter drugs for a few weeks and they had no effect. I tried cough suppressants no effect. I also considered postnasal drip and have tied over the counter drugs. No effect. I didn’t expect much effect considering my nasal passages feel open and clear.

I do not want to mask my symptoms with drugs I would like to find the cause and try life style adjustments first, and most importantly know what its is I am treating.

What could be causing this cough?

What should be my next step?

Treatments without drugs are great?

Please any suggestions are great thanks.

User avatar
Marceline F, RN
Nurse
Posts: 229
Joined: Wed Feb 28, 2007 1:54 am

Postby Marceline F, RN » Mon Jul 09, 2007 4:17 am

Dear Jeremyjar,
The fact that you mentioned "my allergist" leads me to believe you have had ongoing problems with either breathing difficulties or dermatological reactions to certain substances. The verification that you have "year-round allergies" cements the notion that you have the physical disposition to react to external stimuli with either a respiratory or a dermatological symptom. What kind of environment do you work or live in? Do you smoke or are you around smokers? Ambient smoke, or allergens can certainly trigger the body's mechanism of defense - a desire to cough up the irritant to protect the individual. A stuffy nose is not always the body's reaction to an unwanted substance.
Are you on any other prescribed medications for any other clinical issue? Some medications have a known side effect for some people of a "tickle" cough. If any of the above scenarios are possible, you may wish to ask either your allergist or your primary physician for a different type of allergy control medication. Not all meds work equally well for all people .Sometimes the doctors have to try you on something and see if it works, and switch it if it is not effective, or has other unwanted side effects.

jeremyjar
Guest
Posts: 3
Joined: Sat Jul 07, 2007 5:17 pm

Postby jeremyjar » Mon Jul 09, 2007 8:32 am

Thanks for your help and quick response

I did contact the nurse at my allergy clinic way back about switching drugs and she was not helpful. She refused to talk to the doctor about switching drugs sighting the doctor wanted me to use Singulair and to help with my breathing.

I have in the past tried other allergy drugs such as Allegra; Claritin, nose sprays seem to cause bleeding. Now that I have been Singulair for a week I feel it may have been helping some with the tightness in my chest and cough. But still not sure. The Singulair was causing my throat feel funny, but only after sleeping not really so much as a breathing problem. Maybe I should stat using it again.

I live in sub tropical warm and humid climate and my home and work are climate-controlled environment and free of smoker or smokers. I am non-smoker and have never smoked. Have used no other dugs other than Singulair

What other drugs could I try?

What is a dermatological symptom?

Might the tightness in my chest and possibly the cough some type of heart problem? Or would the chest x-ray I had done ruled that out?

If its respiratory in nature would are some things I could do to help?

Thanks once again greatly for your help
jeremyjar

User avatar
Marceline F, RN
Nurse
Posts: 229
Joined: Wed Feb 28, 2007 1:54 am

Postby Marceline F, RN » Mon Jul 09, 2007 10:35 am

Dear Jeremyjar,
Excellent questions! I will tackle the easy one first. A dermatological response to an allergen might be hives, or rash, redness, itchiness, or swelling.

No, a chest xray will not be sufficient to detect cardiac problems, more appropriate tests would be an EKG, Echodoppler ( or Echocardiogram), or in certain circumstances, TEE or transesophageal echocardiogram. And yes, sometimes a heart condition can cause a cough.

Singulair belongs to a class of drugs which inhibit leukotrienes - part of a allergy response by the body. It works best when taken routinely and faithfully. It does not work well as a rescue drug. Some of the other meds you mentioned trying also help against a histaminic response, but your original post stated that you do not have nasal stuffiness, which some of the other meds are useful for. This may explain why you did not find them tremendously helpful. The manufacturer of Singulair is Merck Pharmaceutical. As a company, they are available to answer questions about their products. You may wish to contact them to see what they can tell you about the use of Singulair for you.

Congratulations on being a non-smoker!

jeremyjar
Guest
Posts: 3
Joined: Sat Jul 07, 2007 5:17 pm

Postby jeremyjar » Mon Jul 09, 2007 4:52 pm

Thanks once again for answering my many questions.

Jeremyjar
[/b]

User avatar
Marceline F, RN
Nurse
Posts: 229
Joined: Wed Feb 28, 2007 1:54 am

Postby Marceline F, RN » Tue Jul 10, 2007 6:04 am

Dear Jeremyjar,
You are indeed welcome! Glad we could help. Please let us know via this thread any updates to your progress!


Return to “Chest symptoms”



Who is online

Users browsing this forum: No registered users and 2 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.